Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2018, 6:09 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 1, 2018, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
902 WUUS53 KARX 012309 SVRARX IAC089-191-020000- /O.NEW.KARX.SV.W.0083.180801T2309Z-180802T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 609 PM CDT WED AUG 1 2018 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Eastern Howard County in northeastern Iowa... Northwestern Winneshiek County in northeastern Iowa... * Until 700 PM CDT. * At 608 PM CDT, a severe thunderstorm was located 8 miles south of Lime Springs, or 8 miles west of Cresco, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Cresco around 640 PM CDT. Ridgeway around 700 PM CDT. Other locations impacted by this severe thunderstorm include Vernon Springs County Park, Vernon Springs, Bonair, County Roads V 58 And A 46 and Burr Oak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4327 9237 4344 9238 4346 9186 4325 9186 TIME...MOT...LOC 2308Z 267DEG 14KT 4333 9227 HAIL...1.00IN WIND...<50MPH $$ DTJ
3 follow-up statements
499 WWUS53 KARX 012328 SVSARX Severe Weather Statement National Weather Service La Crosse WI 628 PM CDT WED AUG 1 2018 IAC089-191-020000- /O.CON.KARX.SV.W.0083.000000T0000Z-180802T0000Z/ Howard IA-Winneshiek IA- 628 PM CDT WED AUG 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN HOWARD AND NORTHWESTERN WINNESHIEK COUNTIES... At 627 PM CDT, severe thunderstorms were located near Cresco and east of Kendallville, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Cresco around 640 PM CDT. Ridgeway around 700 PM CDT. Other locations impacted by this severe thunderstorm include Vernon Springs County Park, Vernon Springs, Bonair, County Roads V 58 And A 46 and Burr Oak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4327 9237 4344 9238 4346 9186 4325 9186 TIME...MOT...LOC 2327Z 267DEG 14KT 4333 9216 HAIL...1.00IN WIND...<50MPH $$ DTJ
028 WWUS53 KARX 012345 SVSARX Severe Weather Statement National Weather Service La Crosse WI 645 PM CDT WED AUG 1 2018 IAC089-191-020000- /O.CON.KARX.SV.W.0083.000000T0000Z-180802T0000Z/ Howard IA-Winneshiek IA- 645 PM CDT WED AUG 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN HOWARD AND NORTHWESTERN WINNESHIEK COUNTIES... At 644 PM CDT, a severe thunderstorm was located near Cresco, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Ridgeway around 700 PM CDT. Other locations impacted by this severe thunderstorm include Vernon Springs County Park, State Road 9, County Road 14, State Road 9 and Vernon Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4327 9234 4345 9208 4346 9186 4325 9186 TIME...MOT...LOC 2344Z 267DEG 14KT 4333 9207 HAIL...1.00IN WIND...<50MPH $$ DTJ
847
WWUS53 KARX 012352
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
652 PM CDT WED AUG 1 2018
IAC089-191-020002-
/O.EXP.KARX.SV.W.0083.000000T0000Z-180802T0000Z/
Howard IA-Winneshiek IA-
652 PM CDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD AND
NORTHWESTERN WINNESHIEK COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire. However
small hail is still possible with this thunderstorm.
LAT...LON 4327 9234 4345 9208 4346 9186 4325 9186
TIME...MOT...LOC 2352Z 267DEG 14KT 4333 9205
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 1, 2:30 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Aug 1 2018 .SHORT TERM...(Tonight) Issued at 230 PM CDT Wed Aug 1 2018 We continue to track storm threat going into the evening that can only be described as "marginal". Fairly robust short wave is approaching western Great Lakes this afternoon in northwest flow. Associated cold front is also approaching area, but main limiting factors with storm potential is relatively low mixed-layer CAPE and even less shear. Area of showers has been crossing through the area limiting CAPE early this afternoon, but have noticed higher values both west and east so will continue to monitor trends as front advects southeast going into the evening. SPC analysis showing 1000-1500 J/kg at best and only minor shear in lowest 3km. Based on this setup, even the strongest storms /if they form/ will struggle to produce more than locally gusty winds and possibly some hail. Trends in mesoscale model runs today, especially HRRR, are for less and less coverage with any convection. Storms will move quickly so certainly no water related issues expected. As front clears the area, and ends storm threat, cold air stratus field will settle in for cool early August night. That, combined with north winds remaining up, not expecting any fog. .LONG TERM...(Thursday through Wednesday) Issued at 230 PM CDT Wed Aug 1 2018 High pressure will build across the area Thursday into Friday. A brief cool down will occur on Thursday behind the cold front with highs mainly in the 70s. Low post-frontal stratocu will slowly erode through the day from the west as weak mid-level ridging approaches. Some valley fog could develop early Friday morning before the gradient begins to tighten. Warm advection will develop in earnest on Friday with temps rebounding into the upper 70s to mid 80s. A warm and possibly more active pattern is expected through the weekend into early next week. The flow aloft will become quasi- zonal with models indicating a series of upper level shortwave troughs impacting the region. Increasing low-level moisture transport with sustained southerly surface flow will advect higher pwats across the area along with increasing instability. Showers and storms will be possible at times Saturday through Monday, but chances will depend on the evolution and placement of embedded shortwaves, so confidence is low on details at this point. Deep layer shear looks pretty low through Saturday before somewhat stronger mid/upper flow spreads over the area Sunday into Monday. Drier weather is expected heading towards mid-week as a cold front crosses the area and northwest flow develops with a strengthening western US ridge. Highs through the weekend will be in the 80s with some low 90s in the river valleys possible depending on extent of clouds and storms as 925 mb temps climb into the mid 20s C. Gradually cooling conditions are expected early next week as northwest flow becomes entrenched. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM CDT Wed Aug 1 2018 Flying weather will deteriorate as a short wave and associated cold front pass through the area today. Conditions generally VFR at the moment, even with scattered convection in the area given limited moisture in lower levels. Will have to dodge areas of convection going into this evening with occasional related ceilings, but real change will be post frontal as widespread MVFR spread in with cold air stratus field. This MVFR cloud deck will likely remain in place overnight and well into Thursday it appears, but could see some improvement going into outer hours as heights begin to rise. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...JM AVIATION...Shea
Hazardous weather outlook, Aug 1, 4:10 AM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 410 AM CDT Wed Aug 1 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 410 AM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected late this afternoon into the evening. A few could be strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances return for Saturday through Tuesday. At this time, the risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Aug 1, 4:19 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
419 PM CDT WED AUG 1 2018
MNZ079-WIZ017-029-032>034-012245-
Wabasha-Buffalo-Jackson-Taylor-Trempealeau-Clark-
419 PM CDT WED AUG 1 2018
...A FEW STRONG THUNDERSTORM POSSIBLE NORTH OF INTERSTATE 90
LATE THIS AFTERNOON...
Through 6 PM, a few strong storms will be possible north of
Interstate 90. These brief storms will be capable of producing
occasional lightning, small hail, and wind gusts in the excess
30 mph. These storms will move east at 30 mph.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4425 9032 4419 9208 4415 9232 4420 9233
4419 9255 4437 9255 4437 9243 4445 9243
4441 9208 4459 9202 4460 9092 4538 9092
4538 9004
TIME...MOT...LOC 2115Z 240DEG 16KT 4469 9142
JSBSpecial weather statement, Aug 1, 5:17 PM CDT, 52 minutes before
Special Weather Statement National Weather Service La Crosse WI 517 PM CDT WED AUG 1 2018 IAZ008-009-018-019-012300- Floyd-Chickasaw-Howard-Mitchell- 517 PM CDT WED AUG 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL... SOUTHWESTERN HOWARD...NORTHEASTERN FLOYD AND NORTHWESTERN CHICKASAW COUNTIES... At 517 PM CDT, a strong thunderstorm was located near Floyd, or 8 miles north of Charles City, moving east at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Charles City, Floyd, North Washington, Colwell, Orchard, and Bassett. LAT...LON 4306 9278 4324 9286 4335 9251 4306 9237 TIME...MOT...LOC 2217Z 251DEG 20KT 4318 9272 Rogers
Local storm report, Aug 1, 5:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 5 NNE MONTANA 44.42N 91.63W
08/01/2018 E0.75 INCH BUFFALO WI TRAINED SPOTTER
&&
ROGERSSpecial weather statement, Aug 1, 5:44 PM CDT, 25 minutes before
Special Weather Statement National Weather Service La Crosse WI 544 PM CDT Wed Aug 1 2018 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ029-032>034-041- 020045- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson- La Crosse- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, and La Crosse 544 PM CDT Wed Aug 1 2018 ...Strong Thunderstorms Possible This Evening... Through 8 PM, showers and thunderstorms will move across parts of northeast Iowa, southeast Minnesota, and southwest Wisconsin. A few of these storms may be strong, capable of producing small hail, wind gusts in excess of 40 mph, and torrential rainfall. Be prepared to seek shelter if these storms approach your area. Rogers
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:17 PM CDT | Special Weather Statement | ARX | Mitchell | 43 min |
| Aug 1, 5:26 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.